Alert archive / West Virginia / Flash Flood Watches in 2012
Flash Flood Watch 17, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Sep 3, 2012, 3:38 AM EDT for Morgan County, Perry County, Washington County, Ohio; 4 counties in West Virginia. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2012, 3:38 AM EDT (07:38 UTC)
- Expired
- Sep 3, 2012, 10:28 PM EDT
- In force
- 19 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Morgan County, OH, Perry County, OH, Washington County, OH, Doddridge County, WV, Harrison County, WV, Pleasants County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 134 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570 WGUS61 KRLX 030738 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 338 AM EDT MON SEP 3 2012 OHZ066-067-076-WVZ010-011-020-031-031545- /O.NEW.KRLX.FF.A.0017.120903T0738Z-120904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...MARIETTA...BELPRE... ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE... WEST UNION...CLARKSBURG...BRIDGEPORT 338 AM EDT MON SEP 3 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST OHIO...MORGAN...PERRY AND WASHINGTON. IN NORTHERN WEST VIRGINIA...DODDRIDGE...HARRISON...PLEASANTS AND TYLER. * THROUGH THIS EVENING * SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...IN ASSOCIATION WITH THE REMNANTS OF ISAAC. ANY SHOWER OR STORM COULD PRODUCE HEAVY RAINFALL. THIS COMBINED WITH WET SOILS FROM RECENT RAINS...COULD CAUSE WATER LEVELS ON SMALL STREAMS AND CREEKS TO RISE RAPIDLY...AND POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND POOR DRAINAGE AREAS WILL ALSO BE PRONE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
4 follow-up statements
605 WGUS61 KRLX 031458 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 1058 AM EDT MON SEP 3 2012 OHZ066-067-076-WVZ010-011-020-031-032300- /O.CON.KRLX.FF.A.0017.000000T0000Z-120904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...MARIETTA...BELPRE... ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE... WEST UNION...CLARKSBURG...BRIDGEPORT 1058 AM EDT MON SEP 3 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST OHIO...MORGAN... PERRY AND WASHINGTON. IN NORTHERN WEST VIRGINIA...DODDRIDGE... HARRISON...PLEASANTS AND TYLER. * THROUGH THIS EVENING * SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...IN ASSOCIATION WITH THE REMNANTS OF ISAAC. ANY SHOWER OR STORM COULD PRODUCE HEAVY RAINFALL. THIS COMBINED WITH WET SOILS FROM RECENT RAINS...COULD CAUSE WATER LEVELS ON SMALL STREAMS AND CREEKS TO RISE RAPIDLY...AND POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND POOR DRAINAGE AREAS WILL ALSO BE PRONE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
358 WGUS61 KRLX 031856 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 256 PM EDT MON SEP 3 2012 OHZ066-067-076-WVZ010-011-020-031-040300- /O.CON.KRLX.FF.A.0017.000000T0000Z-120904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...MARIETTA...BELPRE... ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE... WEST UNION...CLARKSBURG...BRIDGEPORT 256 PM EDT MON SEP 3 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST OHIO...MORGAN... PERRY AND WASHINGTON. IN NORTHERN WEST VIRGINIA...DODDRIDGE... HARRISON...PLEASANTS AND TYLER. * UNTIL 11 PM EDT THIS EVENING * SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...IN ASSOCIATION WITH THE REMNANTS OF ISAAC. ANY SHOWER OR STORM COULD PRODUCE HEAVY RAINFALL. THIS COMBINED WITH WET SOILS FROM RECENT RAINS...COULD CAUSE WATER LEVELS ON SMALL STREAMS AND CREEKS TO RISE RAPIDLY...AND POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND POOR DRAINAGE AREAS WILL ALSO BE PRONE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
632 WGUS61 KRLX 032239 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 639 PM EDT MON SEP 3 2012 OHZ066-067-076-WVZ010-011-020-031-040300- /O.CON.KRLX.FF.A.0017.000000T0000Z-120904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...MARIETTA...BELPRE... ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE... WEST UNION...CLARKSBURG...BRIDGEPORT 639 PM EDT MON SEP 3 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST OHIO...MORGAN... PERRY AND WASHINGTON. IN NORTHERN WEST VIRGINIA...DODDRIDGE... HARRISON...PLEASANTS AND TYLER. * UNTIL 11 PM EDT THIS EVENING * A BAND OF SHOWERS AND FEW THUNDERSTORMS WILL MOVE OVER THE WATCH AREA THIS EVENING...IN ASSOCIATION WITH THE REMNANTS OF ISAAC. ANY SHOWER OR STORM COULD PRODUCE HEAVY RAINFALL. THIS COMBINED WITH WET SOILS FROM RECENT RAINS...COULD CAUSE WATER LEVELS ON SMALL STREAMS AND CREEKS TO RISE RAPIDLY...AND POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND POOR DRAINAGE AREAS WILL ALSO BE PRONE TO FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
745 WGUS61 KRLX 040228 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 1028 PM EDT MON SEP 3 2012 OHZ066-067-076-WVZ010-011-020-031-040330- /O.CAN.KRLX.FF.A.0017.000000T0000Z-120904T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-DODDRIDGE-HARRISON- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...MARIETTA...BELPRE... ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE... WEST UNION...CLARKSBURG...BRIDGEPORT 1028 PM EDT MON SEP 3 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA HAS BEEN CANCELLED. THE BAND OF SHOWERS AND STORMS EXPECTED HAS DIMINISHED IN INTENSITY...AND BECAME NEARLY STATIONARY JUST SOUTH OF THE FORMER WATCH AREA. MODERATE TO HEAVY RAIN IS NOT EXPECTED FOR THE REST OF TONIGHT. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. LIGHT RAIN SHOWERS MAY STILL BE POSSIBLE OVER THE AREA WITH NO SIGNIFICANT ACCUMULATIONS EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 2:49 AM EDT, 49 minutes earlier.
Area forecast discussion, Sep 3, 2:49 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 249 AM EDT MON SEP 3 2012 .SYNOPSIS... THE REMNANTS OF ISAAC WILL APPROACH MOVE SLOWLY THROUGH THE AREA THROUGH TUESDAY. A COLD FRONT WILL CROSS THURSDAY...FOLLOWED BY LOW PRESSURE FOR NEXT WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... CIRCULATION WITH ISAAC TO SLOWLY CONT TO MOVE SE THRU C KY AND TN IN THE NEAR TERM. AS IT DOES SO IT WILL ALSO CONT TO WEAKEN...OPENING UP INTO A BROAD TROF TONIGHT. STILL ROLLING WITH CONSENSUS PLACEMENT OF H5 VORT/MID LVL DEFORMATION AXIS FOR PLACEMENT AND TIMING OF POPS FROM BANDS SPIRALING INTO AREA. ONE SUCH BAND CONT TO WEAKEN ACROSS EASTERN KY...STRUGGLING TO MAKE MUCH E PROGRESS. THINK SOME ADDITIONAL DEVELOPMENT MAY FORM JUST AHEAD OF WHAT IS LEFT OF THIS BAND WITH LINGERING INSTABILITY NOTED ACROSS THE CWA. WILL FINESSE DETERMINISTIC POPS FOR THIS EARLY MORNING WITH THIS THINKING IN MIND...HOLDING CAT AND LKLY POPS ACROSS W AND S ZONES. TRACK THIS N THRU CWA AFTER SUNRISE WITH YET ANOTHER BAND POISED TO ROTATE THRU LATER IN THE DAY. AS SUCH DONT EXPECT WASHOUT OF A DAY...WITH SOME LULLS INBETWEEN. QPF TDY DEPENDANT ON HOW CONVECTIVE THE ACTION IS. WITH PWATS STILL RUNNING ABV 2 INCHES...POTENTIAL EXISTS FOR SOME LCL 1 TO 2 INCHES OF RAIN...WITH A GENERAL HALF INCH TO INCH EXPECTED MOST PLACES. FFG CONT TO RUN ON HIGH SIDE ACROSS NE KY DOWN THRU SW WV AND SW VA WITH LWR VALUES ACROSS SE OH INTO C AND N WV. IT IS THIS AREA THAT IS OF CONCERN...AS 1.5 TO 2.5 INCHES OF RAIN FELL THERE YESTERDAY. GIVEN THAT...AND ENOUGH CONFIDENCE ON PLACEMENT OF VORT THIS AFTN AND EVE ACROSS ESPECIALLY SE OH...WILL HOIST A FLASH FLOOD WATCH THRU THIS EVENING FOR NORTHERN TIER OF CO FROM PERRY TO HARRISON. EXPECT ACTION TO WANE AFTER SUNSET WITH LOSS OF HEATING. HOWEVER WITH A COUPLE MORE SPOKES PROGGED ON MDLS TO MOVE THRU OVERNIGHT TONIGHT...KEPT SOME CHC POPS IN. THINK SOME LOW STRATUS WILL BE IN THE CARDS TONIGHT AS WELL...LESS SO PERHAPS OVER C WV DUE TO WEAK DOWNSLOPING. GUIDANCE TIGHTLY CLUSTERED FOR TEMPS...SO ROLLED WITH A BLEND. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... REMNANTS OF ISSAC START TO PUSH EAST MONDAY NIGHT AND TUESDAY. ENOUGH REMNANT MOISTURE SHOULD STILL BE AROUND INTO WEDNESDAY TO CONTINUE MENTION OF SOME POPS. 5H TROUGH STARTS TO SAG ACROSS THE GREAT LAKES WEDNESDAY AND GRADIENTS WILL ONLY TIGHTEN SLIGHTLY. WEAK FLOW WILL BE SLOW TO SCOUR MOISTURE OUT FROM THE FORECAST AREA. SO LEFT MENTION OF SOME POPS IN FORECAST. FLOW PICKS UP FURTHER WEDNESDAY NIGHT...AND THIS SHOULD HELP MOVE REMNANTS FURTHER ALONG TO THE EAST...AND FINALLY OUT OF FORECAST AREA. MADE MINIMAL ADJUSTMENTS TO INHERITED TEMPS...AS GUIDANCE VALUES FAIRLY CLOSE ACROSS THE BOARD FOR BOTH MAX AND MIN TEMPS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... SOME RESIDUAL MOISTURE REMAINS IN PLACES AS WEAK SURFACE HIGH PRESSURE BUILDS OVER THE FORECAST AREA. BY DAY 7 MODELS SHOW SHOW SOME MODEST SPREAD WITH TROUGH DIGGING INTO THE UPPER MIDWEST WITH BAROCLINIC APPROACHING FROM THE WEST. BOTH GFS AND EURO MODEL GENERALLY CLOSE WITH TIMING THE NEXT FEATURE ACROSS. FOLLOWED HPC POP AND TEMP TRENDS WITH MINOR ADJUSTMENTS. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... GENERALLY PREDOMINATE VFR CONDITIONS EXPECTED THROUGH THIS AFTN. WITH LVLL WINDS STAYING UP AS CIRCULATION FROM ISAAC APPROACHES...FG SHOULD BE MITIGATED THIS MORNING. EXCEPTION BEING N MTN VALLEYS TO INCLUDE KEKN...WHERE SOME MVFR FG WILL BE REALIZED THRU 12. WIDESPREAD SHRA ASSOCIATED WITH CIRCULATION WILL STRUGGLE TO MAKE INROADS E INTO THE AREA THIS MORNING. EVEN SO...STILL THINK SCT SHRA A GOOD BET THIS MORNING. HAVE SOME VCSH IN MOST TAF SITES THRU MORNING. AS DAY PROGRESSES...EXPECT COVERAGE TO INCREASE ONCE AGAIN AIDED ON SFC HEATING. KEPT VFR SHRA VCTS AT THIS DISTANCE THOUGH AS CONFIDENCE ON TIMING OF ANY TERMINAL GETTING HIT IS LOW. ACTIVITY WANES WITH SUNSET BUT STILL ISO TO SCT SHRA EXPECTED TONIGHT. GRADUALLY BRING CIGS DOWN INTO MVFR RANGE AS LLVL MOISTURE SHIELD ENCROACHES UPON THE AREA. ENOUGH DOWNSLOPING MAY EXIST THOUGH TO KEEP KCRW/KCKB IN LOW VFR. COULD ALSO SEE SOME IFR CIGS ON THE EASTERN SLOPES ON SE UPSLOPE FLOW. THE FLOW ALOFT WILL BECOME MODERATE ON MON...WHEN SOME GUSTS ARE POSSIBLE AT BKW. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY... FORECAST CONFIDENCE: MEDIUM TO HIGH. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY. STRATUS TONIGHT COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 09/03/12 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H H H H H L L H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY L L L L L L L H M H H H PKB CONSISTENCY H H M M H L L H M H H H CKB CONSISTENCY M M M L L L L M M H H H AFTER 06Z TUESDAY... IFR IN HEAVY SHOWERS AND THUNDERSTORMS POSSIBLE WITH THE REMNANTS OF TROPICAL STORM ISAAC AT TIMES MON AFTERNOON INTO TUE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/30 NEAR TERM...30 SHORT TERM...KMC LONG TERM...KMC AVIATION...30
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:28 PM EDT | Special Weather Statement | RLX | Washington | 32 min |
| Sep 2, 8:01 PM EDT | Special Weather Statement | RLX | Wood | 29 min |
| Sep 2, 8:16 PM EDT | Special Weather Statement | RLX | Webster | 29 min |
| Sep 3, 5:09 PM EDT | Special Weather Statement | RLX | Braxton | 36 min |
Nearby
Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Ohio, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.